Medication and Brain Fog

Posted by myacct123 @myacct123, Jun 7 7:30pm

Do antidepressants create brain fog?

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@myacct123

I noticed you have posted before about brain fog. It is possible medications can cause brain fog. I know my chemo drugs did. But depression by itself can also cause brain fog.

Some antidepressants and sleep aids can make you feel less alert or able to concentrate and others may help.

When starting a new anti-depression, it takes time for body to adjust and might want to give it time to see if it gets better.

Here is an excerpt from an article from Harvard on how to determine if drug causing brain fog. https://www.health.harvard.edu/mind-and-mood/stuck-in-a-brain-fog-look-in-your-medicine-cabinet

If you suspect a drug is causing memory problems, don’t stop taking it on your own. Instead, track your symptoms for one to two weeks and then share the results with your doctor. Make a note of the following:
• when you usually take the drug
• whether you take it with or without food
• what type of memory problems you experience and how long they last
• when the issues usually arise, such as a specific period after taking the drug or when you’re trying to complete certain tasks.

Be as detailed as possible. The more information you can provide, the better chance your doctor can identify a pattern to determine if and how a drug may be the problem.

Have you found anything to help with your brain fog? Have you spoke to your provider about?

REPLY

The short answer is yes.

All psychiatric medications can cause brain fog, although how each class of drugs affects a given individual is unique.

Any substance that affects the brain by design changes the way the brain functions and everyone’s biology is different. Making the effects, good and bad very difficult to predict. That’s why treatment is hit or miss.

In my experience antidepressants and antipsychotics cause me very serious cognitive impairment, they also fundamentally changed my personality.

In my experience, antidepressants do not address the cause of my depression, severe trauma, they only pack my feelings in cotton and make my life seem like a dream that is happening to someone else.

If you are experiencing brain fog I suggest talking to your provider and educating yourself on your condition,

May you live in peace and good health,

REPLY

It was only after quitting Zyprexa that I realized just how insidious it's side effects were for me.

Brain fog was a problem, but it paled in comparison to the paranoia that practically turned me into a prisoner in my own home. I also developed coordination problems. I've always driven manual transmission cars and it got to the point where I was forgetting how to perform the gear shifting maneuvers. I ended up redlining my tach a few times while on the road and this startled me to the point where I thought to myself, "This is NOT normal".

Ultimately, I quit the poison primarily because my weight ballooned to almost 270lbs (I'm back to my high school weight of 195 now) and my A1C was approaching pre-diabetes levels.

After quitting, I'm able to work the clutch again, no sweat.

Everybody reacts differently to the antipsychotics.

Just not the answer for me.

REPLY
Please sign in or register to post a reply.